Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



Existence and uniqueness of the Riemann problem for a nonlinear system of conservation laws of mixed type

Authors: L. Hsiao and P. de Mottoni
Journal: Trans. Amer. Math. Soc. 322 (1990), 121-158
MSC: Primary 35L65; Secondary 35M10
MathSciNet review: 938919
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We study the system of conservation laws given by

$\displaystyle \left\{ {_{{\upsilon _t} + {{[\upsilon (a + u)]}_x} = 0\quad (a >... ...{\text{a}}{\text{constant}}),}^{{u_t} + {{[u(1 - \upsilon )]}_x} = 0,}} \right.$

with any Riemann initial data $ ({u_ \mp },{\upsilon _ \mp })$.

The system is elliptic in the domain where $ {(\upsilon - u + a - 1)^2} + 4(a - 1)u < 0$ and strictly hyperbolic when $ {(\upsilon - u + a - 1)^2} + 4(a - 1)u > 0$. We combine and generalize Lax criterion and Oleinik-Liu criterion to introduce the generalized entropy condition (G.E.C.) by which we can show that the Riemann problem always has a weak solution (any discontinuity satisfies the G.E.C.) for any initial data, however not necessarily unique. We introduce the minimum principle then in the definition of an admissible weak solution for the Riemann problem and the existence and uniqueness of the solution for any Riemann data.

References [Enhancements On Off] (What's this?)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 35L65, 35M10

Retrieve articles in all journals with MSC: 35L65, 35M10

Additional Information

Article copyright: © Copyright 1990 American Mathematical Society

American Mathematical Society